Chronic Benzodiazepine Pharmacotherapy: How Difficult to Discontinue?

Sarah T. Melton, PharmD

Disclosures

June 03, 2016

Question

What is the optimal strategy to discontinue chronic benzodiazepine therapy in the primary care setting?

                                               
Response from Sarah T. Melton, PharmD
           Associate Professor of Pharmacy Practice, Gatton College of Pharmacy, East Tennessee State University, Johnson City, Tennessee

Benzodiazepines are approved by the US Food and Drug Administration for several indications, including anxiety, sleep disorders, seizure disorders, and ethanol withdrawal. In 2008, approximately 5.2% of adults in the United States aged 18-80 years used benzodiazepines, with the highest percentage being in the age group of 65-80 years.[1]

In the primary care setting, long-term use of benzodiazepines is associated with many risks, including dependence and potential for abuse or misuse, excessive sedation, cognitive dysfunction, memory impairment, and falls.

Discontinuation of benzodiazepines after chronic use can be associated with significant withdrawal symptoms, including anxiety, restlessness, tremor, sweating, agitation, insomnia, or seizures, particularly when benzodiazepines have been used for more than 8 weeks.[2,3,4] Risk factors for withdrawal include use of benzodiazepines for more than 1 year, high dose, and use of agents with a short or intermediate half-life.

Without appropriate discontinuation of benzodiazepines, psychiatric symptoms (ie, rebound anxiety or insomnia) may be more severe than before treatment and may persist for an extended period. Therefore, a well-planned protocol for discontinuation of benzodiazepines is paramount to minimize adverse events associated with withdrawal.[5]

Benzodiazepine tapering should be individualized, taking into consideration duration of treatment with benzodiazepines, half-life of the medication, likelihood of withdrawal symptoms, and total daily dose. Withdrawal symptoms can occur within 1-2 days for benzodiazepines with short half-lives (ie, alprazolam, clonazepam, lorazepam, oxazepam, temazepam), and within 3-7 days for benzodiazepines with longer half-lives (ie, chlordiazepoxide, diazepam, flurazepam). The Table shows the variability in onset, peak onset, and half-life of commonly used benzodiazepines.

Table. Comparison of Benzodiazepines[6]

                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                                           
BenzodiazepineOnset of ActionPeak Onset (hr)Half-life Parent (hr)Half-life Metabolite (hr)Comparative Oral Dose
Long-acting
  Chlordiazepoxide Intermediate (oral)2-4 (oral)5-303-10010 mg
  Diazepam Rapid (oral, IV)1 (oral)20-503-1005 mg
  Flurazepam Rapid0.5-2Inactive47-10030 mg
Intermediate-acting
  Alprazolam Intermediate0.7-1.66-200.5 mg
  Clonazepam Intermediate1-418-390.25 mg
  Lorazepam Intermediate (oral)
           Rapid (SL, IV)
1-1.5 (oral)10-201 mg
  Oxazepam Slow2-33-2115 mg
  Temazepam Slow0.75-1.510-2030 mg
Short-acting
  Triazolam Intermediate0.75-21.6-5.50.5 mg

IV = intravenous; SL = sublingual

Several principles should be followed when tapering the different agents.

Providers should taper patients slowly and gradually. Experts recommend an approximate 25% reduction of the initial dose every 2 weeks until the lowest dose is reached.[2,3,4,5,7] Others recommend decreasing the total daily dose by 25% for the first week of the taper regimen, another 25% for the second week, and then a 10% reduction per week until final discontinuation.[2] Providers should consider moderate reductions at higher doses and smaller reductions at lower doses to prevent excessive withdrawal symptoms.[5,7]

No one taper strategy has been shown to be better than others in a randomized controlled trial.[5] Despite this, meta-analyses have shown that the effectiveness of interventions and gradual dose reductions were superior to routine care in patients tapering off benzodiazepines.[8,9] In patients for whom a previous tapering regimen has failed, providers can consider a slow taper over 6 months.[7]

Regardless of the chosen method, providers should consider augmentation with cognitive-behavioral therapy to improve the likelihood of success with tapering regimens. A comparison of the efficacy of tapering benzodiazepines plus cognitive-behavioral therapy with tapering alone showed that a combination of these two different therapies was superior to tapering alone, with benefit sustained for up to 1 year.[10]

Applying a multidisciplinary approach could help further reduce benzodiazepine use as well as increase success with longer, difficult tapering regimens. Several therapies, including imipramine, trazodone, carbamazepine, and valproate, have been evaluated for augmentation purposes.[5,7,11] Most recently, pregabalin has been shown to be an efficacious and well-tolerated adjunctive treatment for benzodiazepine withdrawal.[12]

Patient education about the benzodiazepine discontinuation process is important.[7] Patients undergoing benzodiazepine tapering should be taught nonpharmacologic ways of coping with residual anxiety and insomnia symptoms. Family and friends can be supportive by providing encouragement and help with recurrent symptoms. Patients and caregivers should be educated that withdrawing from benzodiazepines can be stressful. Patients should be advised to begin lifestyle changes, such as engaging in regular exercise and maintaining a daily routine. Alcohol should be avoided, and providers should be vigilant about alcohol use, because some patients will substitute alcohol as a sedative during the tapering process. Patients should be counseled to avoid stimulants, such as caffeine and nicotine, which can cause worsen anxiety and insomnia.

In conclusion, providers should evaluate and design patient-specific tapering regimens to allow the highest likelihood of successful benzodiazepine discontinuation, taking into consideration the length of time the patient has been receiving benzodiazepine therapy as well as the pharmacokinetic and pharmacodynamics properties of the respective agents. Augmentation with cognitive-behavioral therapy should be used for each patient, and additional adjunctive pharmacotherapy can be considered.

Acknowledgment: Dr Melton acknowledges the research assistance of Desirae Lindquist, PharmD.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....